Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 148, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1997, 6:34 PM CDT for Fillmore County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1997, 6:34 PM CDT (23:34 UTC)
- Expired
- Aug 23, 1997, 7:20 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:37 PM CDT | Hail 0.88 | Spring Valley, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 320 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 232334 RRA
SVRLSE
MNC045-240020-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
634 PM CDT SAT AUG 23 1997
* SEVERE THUNDERSTORM WARNING FOR
FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 720 PM CDT
* SOME LOCATIONS AFFECTED
SPRING VALLEY
PRESTON
HARMONY
* AT 630 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR PRESTON...30 MILES SOUTHEAST OF
ROCHESTER. THE STORM WAS MOVING SOUTHEAST AT 35 MPH.
* THE STORM WILL BE NEAR CANTON BY 645 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.
RIECK/SWERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:47 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Aug 23, 1:47 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 140 PM CDT SAT AUG 23 1997 OBVIOUS FORECAST PROBLEM REVOLVES AROUND ANTICIPATED EVENING THUNDERSTORM EPISODE. MOST WEATHER PARAMETERS ARE IN PLACE FOR RAPIDLY DEVELOPING THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. LATEST SURFACE RUC AND HAND MESOANALYSIS DEPICTED WELL DEFINED WARM FRONT FROM GHW TO MCW. THE AIRMASS WAS VERY UNSTABLE WEST OF THIS FRONT WITH LIFTED INDICIES NEARING MINUS 10...WITH NEARLY CLOUD FREE SKIES. ANOTHER RAIN COOLED BOUNDARY WAS FROM RGK TO DEH-EC IA...THANKS TO CONVECTION ONGOING/18Z/ OVER WC WI. THIS ELEVATED CONVECTION BEING GENERATED BY ISENTROPIC LIFT. WE ARE NOW WAITING FOR NEW CONVECTION TO FORM OVER CNTRL-SC MN. CONVERGENCE WAS INCREASING ALONG THE AFOREMENTIONED WARM FRONT...WITH THETA-E ADVECTION BULLSYED OVER SC MN INTO NC IA. WITH UPPER LEVEL DIVERGENCE INCREASING OVER THE SAME AREA...CAPES APPROACHING 2000 J/KG AND HELICITIES OVER 200...WOULD ANTICIPATE RAPIDLY DEVELOPING THUNDERSTORMS OVER THAT AREA BY LATE AFTERNOON. 12Z ETA HAD A GOOD HANDLE ON THIS. WITH STRONG NW FLOW ALOFT...THE SCATTERED THUNDERSTORMS SHOULD EVOLVE INTO A BOW ECHO/MESOSCALE CONVECTIVE COMPLEX/ BY MID EVENING AND RACE SOUTHEAST ACROSS THE FORECAST AREA FROM 22-03Z. OVERNIGHT...AFTER THE CONVECTION MOVES TO OUR SOUTH...MODELS HAVE CLEARING SKIES AND WINDS GOING LIGHT. COULD HAVE SOME DENSE FOG PATCHES LATE. FOLLOWED NGM@ MOS GUIDANCE FOR OVERNIGHT LOWS. RACY CORRECTED BAD DATE
In the hours before
Special weather statement, Aug 23, 2:30 PM CDT, 4 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT SAT AUG 23 1997 ...SEVERE WEATHER THREAT CONTINUES TO INCREASE... THE POTENTIAL EXISTS FOR AN OUTBREAK OF SEVERE WEATHER LATE THIS AFTERNOON INTO THE EVENING HOURS ACROSS ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND THE WESTERN PORTIONS OF WISCONSIN. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. AT MID AFTERNOON...A WARM FRONT WAS ENTERING SOUTHEAST MINNESOTA AND NORTHEAST IOWA. VERY UNSTABLE AIR CONTINUED TO FEED UP INTO CENTRAL MINNESOTA JUST BEHIND THIS FRONT. IT APPEARS THAT THUNDERSTORMS WILL DEVELOP AFTER 4PM IN CENTRAL MINNESOTA AND DEVELOP/MOVE SOUTHEAST INTO SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN AFTER 6PM. THESE THUNDERSTORMS WILL THEN RACE SOUTHEAST ACROSS THE REMAINDER OF WESTERN WISCONSIN AND NORTHEAST IOWA BETWEEN 6PM AND 11PM. SPOTTER GROUPS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO REMAIN ON HIGH ALERT AS ACTIVATION WILL MOST LIKELY BE NEEDED AFTER 4PM. RACY
Special weather statement, Aug 23, 5:58 PM CDT, 36 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-240105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 558 PM CDT SAT AUG 23 1997 ...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE AREA UNTIL 11PM... THE TORNADO WATCH INCLUDES SOUTHEAST MINNESOTA AND MOST OF NORTHEAST IOWA AND WESTERN WISCONSIN. THE ONLY COUNTIES NOT INCLUDED IN THE TORNADO WATCH ARE ADAMS COUNTY WISCONSIN AND MITCHELL AND FLOYD COUNTIES IN NORTHEAST IOWA. THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY THIS EVENING...WITH THE STRONGEST STORMS 20 MILES EAST OF AUSTIN MINNESOTA AND NEAR EAU CLAIRE WISCONSIN. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 25 MPH. THUNDERSTORMS ARE GOING TO BECOME MORE NUMEROUS THIS EVENING. SOME OF THE STORM MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. RACY
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.